California, 2013Wildfire in California, July 6 to 15, 2013
July 6 to 15, 2013 · NWS SGX · 1 event in 1 county or zone
The Chariot Fire started around 1155 PST on July 6, near Chariot Canyon Road at Oriflamme Canyon Road in Vallecito, San Diego County. The location is east of Sunrise Highway and about 9 miles southeast of Julian.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- $7.2 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Chariot Fire started around 1155 PST on July 6, near Chariot Canyon Road at Oriflamme Canyon Road in Vallecito, San Diego County. The location is east of Sunrise Highway and about 9 miles southeast of Julian. The rugged terrain and poor access hindered control efforts. The cause of the fire is still unknown. Laguna, El Prado, Fosters and Horsehaven Campgrounds were evacuated of an unknown number of campers. Twenty campers were evacuated from Shriners Camp to a shelter in Alpine. Sunrise Highway/County Road 1 was closed from SR-79 to Old Highway 80. The fire threatened 120 residential structures and destroyed 118 structures, of undetermined type, plus 2 commercial buildings. The communication site on Monument Peak, as well as other nearby campgrounds in the Cleveland National Forest were threatened as well. Approximately 7 firefighters sustained unknown injuries. The fire burned 7,055 acres before being fully contained around 1700 PST on July 15.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 6, 7:47 AM PST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 6, 7:47 AM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
847 AM PDT SAT JUL 6 2013
.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS AFTERNOON. A WEAK LOW PRESSURE TROUGH OFF THE
CALIFORNIA COAST WILL TRANSPORT DRIER AIR INTO THE MID LEVELS BY
THIS AFTERNOON...AND KEEP TEMPERATURES SLIGHTLY BELOW AVERAGE.
NIGHT AND MORNING LOW CLOUDS AND FOG WILL EXTEND INTO THE INLAND
VALLEYS...WITH SLOW AFTERNOON CLEARING NEAR THE COAST THROUGH
SUNDAY. HIGH PRESSURE TO THE EAST WILL EXPAND WESTWARD...AND
CREATE WARMING AND A SHALLOWER MARINE LAYER EARLY NEXT WEEK. FOR
WEDNESDAY THROUGH FRIDAY...ANOTHER WEAK LOW PRESSURE TROUGH OFF
THE CALIFORNIA COAST WILL CREATE SLIGHT COOLING AND MINOR
DEEPENING OF THE MARINE LAYER. TOWARD NEXT WEEKEND...HIGH PRESSURE
TO THE EAST MAY PROVIDE A GREATER INFLUX OF MID LEVEL MOISTURE FOR
MORE CLOUDS AND A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
UPDATE...
A WEAK DISTURBANCE MOVING THROUGH THE AREA WILL CREATE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE CWA THIS
MORNING...AND OVER THE SAN BERNARDINO AND RIVERSIDE MOUNTAINS AND
THE HIGH DESERTS THROUGH THIS AFTERNOON. STORMS WILL BE
ELEVATED...AND ANY PRECIPITATION ACCUMULATIONS WILL BE LIGHT DUE
TO A DRY LAYER BETWEEN THE TOP OF THE MARINE LAYER AND 13000 FT.
STORMS WILL BE CAPABLE OF PRODUCING DRY LIGHTNING...AND GUSTY AND
ERRATIC WINDS. A LOW PRESSURE TROUGH OVER THE WEST COAST WILL
TRANSPORT DRIER AIR INTO THE REGION LATER TODAY...AND KEEP HIGH
TEMPERATURES CLOSE TO OR SLIGHTLY BELOW NORMAL THROUGH SUNDAY. THE
MARINE LAYER WILL DEEPEN TO 2500 FT TONIGHT...CREATING FOG OVER
PORTIONS OF THE WESTERN MOUNTAIN SLOPES. CLEARING OF THE LOW
CLOUDS WILL BE SLOWER TO THE COAST TODAY AND TOMORROW.
.PREV DISCUSSION...
FOR MONDAY AND TUESDAY...HIGH PRESSURE TO THE EAST EXPANDS
WESTWARD. THIS WILL BRING THE WARMEST TEMPERATURES OF THE WEEK
WITH HIGH TEMPERATURES NEAR AVERAGE NEAR THE COAST AND A LITTLE
ABOVE AVERAGE FARTHER INLAND. THE MARINE LAYER WILL BE SHALLOWER
WITH NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG EXTENDING NO
FARTHER INLAND THAN THE FAR WESTERN VALLEYS.
FOR MID WEEK...ANOTHER WEAK TROUGH OF LOW PRESSURE WILL DEVELOP OFF
THE CALIFORNIA COAST. THIS WILL BRING MINOR COOLING AND MINOR
DEEPENING OF THE MARINE LAYER.
TOWARD NEXT WEEKEND...HIGH PRESSURE TO THE EAST WILL BEGIN TO EXPAND
WESTWARD. THIS WILL BRING A GREATER INFLUX OF MID LEVEL MOISTURE FOR
MORE CLOUDS AND A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS.
&&
.AVIATION...
061543Z...THROUGH 1800 UTC...OVERCAST STRATUS RETREATING FROM INLAND
25SM TO IMMEDIATE COAST AND BECOMING BKN-SCT...BASES 1200-1500 FT
MSL...TOPS 2500-3000 FT MSL. ADNL SCT-BKN CLDS ALL AREAS BTWN
15000-20000 FT MSL WITH ISOLD EMBED SHRA/TSTM WITH TOPS TO FL350.
FROM 1800-07/0200 UTC...SCT STRATUS OVER WATER BTWN 1500-2500 FT MSL
AND SCT-BKN CLDS OVER LAND BTWN 10000-25000 FT MSL...AND ISOLD TSTMS
OVER MTNS/DESERTS WITH TOPS TO FL450. SMALL HAIL AND SFC WIND GUSTS
TO 50KT POSSIBLE VICINITY OF ANY TSTMS.
FROM 06/0200-1100 UTC...STRATUS INCRSG TO OVERCAST AND SPREADING
INLAND 25-40SM WITH BASES 1000-1500 FT MSL AND TOPS 2000 FT MSL.
ADNL SCT-BKN LYRS ALL AREAS BTWN 10000-20000 FT MSL.
BTWN 06/1100-1500 UTC...KONT...KRAL...KRNM...KRIV...KHMT...AND OTHER
INLAND AIRPORTS/AIRBASES MAY BE IMPACTED WITH CIGS AOB 500 FT
AGL/VSBY AOB 3SM BR/FG. KSAN...KSNA...KCRQ AND OTHER COASTAL
AIRPORTS LIKELY TO HAVE CIGS AOA 1000 FT AGL/VSBY AOA 6 SM.
BTWN 06/1500-1700 UTC...STRATUS BCMG BKN-SCT AND RETREATING TO
COAST.
&&
.MARINE...
AS SHOWN BY MODELS YESTERDAY...ANOTHER SURGE OF MID LEVEL MOISTURE
AND UNSTABLE AIR HAS MOVED UP FROM THE SOUTH. HAD SOME THUNDERSTORMS
POP UP BETWEEN 0600-0645 PDT ABOUT MIDWAY BETWEEN SAN CLEMENTE
ISLAND AND OCEANSIDE.. AND TRACK NORTH AND EAST OF SANTA CATALINA
ISLAND AROUND 25 KT. THESE HAVE SINCE DISSIPATED...BUT CONDITIONS
ARE LIKELY TO REMAIN FAVORABLE FOR ADDITIONAL THUNDERSTORMS TO
DEVELOP THIS MORNING. SINCE THUNDERSTORMS DID CONTINUE TO DEVELOP
OVER WATER UNTIL 1230 PDT YESTERDAY...FOR SAFETY SAKE EXTENDED
TODAYS THREAT DURATION OVER WATER UNTIL 1400 PDT...BUT EXPECT THREAT
AREA WILL LIKELY HAVE SHIFTED WELL INLAND BY THEN. AGAIN THE MAIN
IMPACT WILL BE ISOLATED CLOUD TO WATER LIGHTNING STRIKES...AND GALE
FORCE WIND GUSTS IN THE DOWNDRAFTS NORTH-NORTHEAST OF ANY SHOWERS OR
VIRGA SHAFTS.
OTHER MARINE WEATHER CONCERN...ELEVATED SURF AND HIGH RIP CURRENT
POTENTIAL OVER NEXT 7 DAYS. SERIES OF SOUTHERN HEMISPHERE SWELLS
BUILDING TODAY THROUGH NEXT WEEK. HEIGHTS ARE GENERALLY 3 FT OR LESS
UNTIL MID WEEK. HOWEVER PREVAILING PERIODS ARE IN THE HIGH
TEENS...FAVORABLE FOR GENERATING SURF HEIGHTS DOUBLE OR MORE THAN
THE SWELL HEIGHTS...MAIN IMPACT SOUTH FACING BEACHES OF ORANGE
COUNTY AND NORTHERN SAN DIEGO COUNTY. LOCAL WNW SWELL ALSO PICKING
UP DUE TO NEAR GALE FORCE NW WINDS OVER OFFSHORE WATERS...SO EXPOSED
BEACHES SOUTH OF DEL MAR LIKELY TO SEE AVERAGE SURF HEIGHTS CLOSER
TO 4 FT. WILL PROBABLY ISSUE AN EXPERIMENTAL BEACH HAZARD STATEMENT
WITH THE AFTERNOON FORECAST PACKAGE.
&&
.FIRE WEATHER...
A WEAK DISTURBANCE MOVING THROUGH THE AREA WILL CREATE THE
POSSIBILITY OF DRY LIGHTNING THROUGH THIS AFTERNOON. THUNDERSTORMS
WILL DEVELOP ABOVE A DRY LAYER IN THE ATMOSPHERE...WHICH WILL
PREVENT MUCH...IF ANY...ACCUMULATION. SHOWERS AND THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY AND ERRATIC WINDS. A TROUGH
ALONG THE WEST COAST WILL TRANSPORT DRIER AIR INTO THE REGION
LATER TODAY...AND HELP KEEP HIGH TEMPERATURES CLOSE TO OR BELOW
NORMAL THROUGH SUNDAY. HIGH PRESSURE WILL REBUILD OVER THE DESERT
SOUTHWEST EARLY NEXT WEEK...WHICH WILL CREATE A SHALLOWER MARINE
LAYER...AND KEEP HIGH TEMPERATURES CLOSE TO SEASONAL AVERAGES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...MARINE WEATHER STATEMENT FOR A SLIGHT CHANCE OF LIGHTNING
OVER THE COASTAL WATERS UNTIL 200 PM PDT.
&&
PUBLIC...MARTIN/JJT
FIRE WEATHER...JJT
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Jul 6, 7:01 AM PST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PDT SAT JUL 6 2013
CAZ042-043-048-050-055>058-060>062-PZZ750-775-071515-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
801 AM PDT SAT JUL 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGHOUT THE
AREA THIS MORNING...AND OVER THE SAN BERNARDINO AND RIVERSIDE
COUNTY MOUNTAINS AND HIGH DESERTS THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
ON FRIDAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST OVER THE
MOUNTAINS AND DESERTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
JJT
Wildfire, San Diego County Mountains
- When
- July 6, 11:55 AM PST to July 15, 5:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Injuries
- 0 direct, 12 indirect
- Property damage
- $7.2 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 6, 20131 death · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Lightning Strike in Minnesota, July 6, 2013$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 6, 2013$42,000 · 22 events
- Damaging Winds in Arizona, July 6, 2013$90,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 6, 2013$25,000 · 50 kt wind · 2 events
- Damaging Wind in Arizona, July 6, 2013$25,000 · 68 kt wind · 1 event
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2013$13,000 · 14 events
- Excessive Heat and Heat in Pennsylvania, July 6 to 7, 20131 injured · 11 events
- Excessive Heat and Heat in New Jersey, July 6 to 7, 201315 events
- Hail and Damaging Winds in Montana, July 6 to 7, 20131.5 in hail · 10 events
- Hail and Damaging Winds in North Dakota, July 6, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469418.